Alert archive / Nebraska / Special Weather Statements in 2016

Special Weather Statement, NWS North Platte, NE

July 3, 2016Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 3, 2016, 5:21 PM MDT for Sheridan County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2016, 5:21 PM MDT (23:21 UTC)
Expired
Jul 3, 2016, 6:00 PM MDT
In force
39 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 142 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS83 KLBF 032321
SPSLBF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM MDT SUN JUL 3 2016
 
NEZ004-040000-
SHERIDAN NE-
521 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 600 PM MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF CHADRON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE CLAY...PINE RIDGE...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
METCALF STATE WILDLIFE MANAGEMENT AREA...
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
MOUNT MARIA AND INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY
CREEK ROAD.

LAT...LON 4300 10224 4270 10259 4277 10278 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 2321Z 288DEG 31KT 4294 10291 

$$

JWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:35 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 2:35 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
335 PM CDT SUN JUL 3 2016

.SHORT TERM...(This evening through Monday)
Issued at 335 PM CDT Sun Jul 3 2016

Tonight...primary forecast concerns will be isolated thunderstorms
chances across Northwestern Nebraska during the early evening
hours...with concerns then turning to the potential for fog re-
development across eastern portions of the CWA after the midnight
CDT hour. A very subtle impulse will move out of Wyoming and across
South Dakota during the evening and overnight hours. This impulse
combined with the diurnal heating and moderate instability across
South Dakota and the Nebraska Panhandle...may spark a few isolated
thunderstorms this evening...which would then move southeast into
portions of Northwestern Nebraska by the evening hours tonight.
Currently as of 19z...one such thunderstorm had already developed
off of the higher terrain of the Black Hills...and was moving
southeast onto the Western SoDak plains. Convective analysis of the
CAMs indicates the best environment for thunderstorm maintenance
this evening is across Sheridan, Western Cherry, and portions of
Garden counties...thus slight PoP chances were maintained across these
areas from the previous forecast. Across these regions...little to
no CIN...0-6km bulk shear 20-30kts...surface based CAPE of around
1,000J/kg to 1,500 J/kg...0-3km SRH of around 200m^2/s^2...and 700-
500mb lapse rates of 7.6 C/km would support the chance for some
small hail...gusty winds (given large T to Td spread and inverted-V
soundings)...and lightning. Given freezing levels 15,000ft
agl...don't believe large hail (quarter size or greater) is that
much of threat. Attention then turns to the possibility of fog re-
development given ample boundary layer moisture across the Eastern
CWA...an proximity to the fringe of the stratus deck. Current
thinking is that fog will begin to redevelop across portions of the
eastern CWA around the midnight hour...with a slightly progression
to the west during the remainder of the overnight hours.
Winds will be from the south southeast at 5-10 mph...which is a
favorable wind direction for the development of fog across these
areas. In addition to the wind direction and speed being
favorable...Bufkit soundings at LBF...TIF...ANW...ONL...and BBW show
strong subsidence above the moisten laden boundary layer...which
should support the development of fog. One question that
remains...is how far west and north the fog advances...as Bufkit
soundings for VTN show a slightly unfavorable environment (southwest
winds at around 10 mph) for fog. For this reason...left fog out of
the grids for VTN...but did include them in the 18z TAF given the
slight probability. Otherwise...low temperatures are forecasted to
fall into the upper 50s to low 60s...under partly to mostly cloudy
skies.

Tomorrow...primary forecast concerns will be high temperatures and
minimum relative humidity values across the Eastern Panhandle.

With regards to Monday's high temperatures: This mornings 12z
NAM...which is notoriously one of the wettest models in terms of
cloud cover/fog...shows stratus/fog dissipating/completely eroding
by the late morning/noon hour(s) across all of Western and North
Central Nebraska. This break up in the low clouds...which have
plagued the region and kept temperatures well below normal over the
past couple of days...will allow temperatures to warm nicely.
Broad...but weak H500 ridging will begin to translate from the
Intermountain West over the Central Plains on Monday. H850
temperatures will be increasing throughout the daytime hours...with
readings in the mid-20s degree Celsius over eastern portions of the
CWA...to the upper 20s to near 30 degrees Celsius over the Eastern
Panhandle by the mid/late afternoon hours. These readings and lack
there of of afternoon clouds...should allow temperatures to warm
into the upper 90s west...to the mid 80s east.

An impulse riding along the broad aforementioned ridge...will then
begin to approach the Northern and Central High Plains by the late
afternoon hours on Monday. This impulse...combined with the strong
diurnal heating...lingering low level moisture...and decreasing
atmospheric stability....could spark a few isolated thunderstorms
across the Eastern Panhandle and Western Sandhills by the late
afternoon hours on Monday. In addition to the upper level impulse
moving in from the west...a surface low will be moving across the
southern Canadian Providences of Saskatchewan and Manitoba. This
area of low pressure...will drag a weak baroclinic boundary/trough
across the Northern and Central High Plains (one could even make the
argument that the attentive wind shift seen across Western and North
Central Nebraska tomorrow is a weak dry line). A few thunderstorms
could become strong to severe late Monday...mainly across
Northwestern Nebraska and the Northern Sandhills...where 0-6km bulk
shear values of 35-40kts...steep 700-500mb lapse rates of around 7.6
C/km...and around 1,000J/kg of surface based CAPE will be present.
However...freezing heights will be very high...with values exceeding
15,000ft agl...so believe gusty winds will be the primary concerns
given inverted-V soundings per Bufkit data...in addition to DCAPE
values of between 1,000-1,500 J/kg.

As for Monday's minimum relative humidity values: The aforementioned
baroclinic boundary/surface trough/weak dryline will move across
Western Nebraska and the Sandhills throughout the late morning and
early afternoon hours...before finally stalling along or just
slightly to the east of United States Highway 83. Regardless of
classification...this wind shift line will cause Td's across the
Eastern Panhandle and Western Sandhills to fall into the upper 40s
to low 50s. Decided to use a blend of the previous
forecast/12zGFS/12Z ARW-west to best depict a marginal worst case
scenario (worst case scenario would actually push Td's into the low
40s). These Td's...when combined with high temperatures in the low
to mid-90s...will cause minimum RHs to fall as low as the upper
teens to low 20s...which is nearing critical values for Red Flag
Warning. While RHs will be reaching near these thresholds...winds
will remain rather light...with sustained speeds of 10-15 mph and
gusts as high as 20 mph. Therefore...no Fire Weather products are
currently needed/anticipated with this forecast package.

.LONG TERM...(Monday night through Sunday)
Issued at 335 PM CDT Sun Jul 3 2016

Mid and long term models having some timing problems. Mainly zonal
flow aloft through thursday with the upper jet running along the
Canadian US border. Stronger systems moving through southern
Canada with subtle waves moving quickly through the zonal flow.
Afternoon and evening thunderstorms with the heating of the day
and storms moving off the front range. Slight chance pops retained
over the eastern Nebraska panhandle Monday evening. Not a lot of
upper support and convection is not expected to last past 3z as
the atmosphere stabilizes. Warmer with lows in the 60s. Stronger
wave moving through the northern plains on Tuesday with a boundary
moving east across western Nebraska. Highs Tuesday in the 90s
with dewpoints rising into the mid 60s. Shear is not that strong
but with better upper level support thunderstorms expected to move
east across the forecast area through Tuesday night. Wednesday
similar with upper system moving onto the northern plains sending
a cool front through western Nebraska and highs in the 90s and
dewpoints in the mid 60s. Late afternoon and evening storms. Highs
Thursday in the 80s. Storms possible along the dryline over
southwest Nebraska Thursday afternoon and then spreading east
through the evening. Ridge building into the northern plains
Friday ahead of closed low at h5 moving into the Pacific
Northwest. Highs in the upper 80s to around 90 Friday and Saturday
with afternoon storms developing along the dry line late afternoon
and then moving east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Jul 3 2016

For the KLBF terminal: MVFR conditions are expected to prevail until
00z...whence then VFR conditions will commence for a short time as
the low stratus deck finally pushes off to the east. This lapse to
VFR ceilings will be short lived...as MVFR and IFR conditions are
then expected to move back into the terminal after 07z tonight.
The degree to how far ceilings will fall is uncertain at this
time...but given ceilings over the past couple of days have been below
1,000ft...decided to insert mention of BKN009. In addition to
lowering ceilings...fog/drizzle is expected after 07z
tonight...which could reduce visibilities as low as 3miles given
the favorable southeasterly flow of around 5 knots.

As for the KVTN terminal: a transition to VFR conditions is
expected by 21z...with recent visible satellite showing erosion of
the low clouds underway across Northwestern Nebraska and
Southwestern Nebraska. This trend should continue...which will
allow ceilings to rise above 15,000ft by 21z. Much like at the
KLBF terminal...MVFR conditions are expected to move back into the
KVTN terminal late tonight...and even a period of IFR conditions
near sunrise tomorrow.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Power
SHORT TERM...Moldan
LONG TERM...Power
AVIATION...Moldan
Hazardous weather outlook, Jul 3, 2:54 PM MDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT SUN JUL 3 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-042100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
354 PM CDT SUN JUL 3 2016 /254 PM MDT SUN JUL 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS ACROSS NORTHWESTERN NEBRASKA. ANY
THUNDERSTORMS THAT DO FORM...ARE NOT EXPECTED TO BECOME STRONG OR
SEVERE...HOWEVER...GUSTY WINDS AND LIGHTNING ARE POSSIBLE WITH ANY
STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MARGINAL RISK FOR SEVERE THUNDERSTORMS EXIST MONDAY AFTERNOON
AND EVENING ACROSS NORTHWESTERN NEBRASKA AND THE NORTHERN
SANDHILLS. THUNDERSTORMS THAT DEVELOP OVER THIS TIME FRAME...WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND HAIL...IN
ADDITION TO FREQUENT LIGHTNING.

NEARLY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THE WORK WEEK AND INTO THE FIRST HALF OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MOLDAN

In the hours before

Special weather statement, Jul 3, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM MDT SUN JUL 3 2016

NEZ004-040000-
SHERIDAN NE-
521 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 600 PM MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF CHADRON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE CLAY...PINE RIDGE...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
METCALF STATE WILDLIFE MANAGEMENT AREA...
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
MOUNT MARIA AND INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY
CREEK ROAD.

LAT...LON 4300 10224 4270 10259 4277 10278 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 2321Z 288DEG 31KT 4294 10291

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:50 PM MDTSevere Thunderstorm WarningLBFSheridan40 min

Nearby

Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.